Alert archive / Utah / Red Flag Warnings in 2013

Red Flag Warning 18, NWS Salt Lake City, UT

August 12, 201317 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Aug 12, 2013, 8:07 AM MDT for 17 counties in Utah. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2013, 8:07 AM MDT (14:07 UTC)
Expired
Aug 12, 2013, 9:00 PM MDT
In force
13 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Cache County, UT, Carbon County, UT, Emery County, UT, Garfield County, UT, Millard County, UT, Morgan County, UT, Piute County, UT, Rich County, UT, Salt Lake County, UT, Sanpete County, UT, Sevier County, UT, Summit County, UT, Utah County, UT, Wasatch County, UT, Wayne County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 178 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 2.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2013-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2013-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
3213 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

122 
WWUS85 KSLC 121407
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
807 AM MDT MON AUG 12 2013

UTZ479-488-493-122200-
/O.NEW.KSLC.FW.W.0018.130812T1407Z-130813T0300Z/
WASATCH MOUNTAINS-MANTI NATIONAL FOREST-CENTRAL UTAH MOUNTAINS-
807 AM MDT MON AUG 12 2013

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR DRY
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
479...488 AND 493 BELOW 7000 FEET...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING BELOW 7000 FEET FOR DRY THUNDERSTORMS AND GUSTY
OUTFLOW WINDS...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 479 WASATCH MOUNTAINS BELOW 
  7000 FEET...FIRE WEATHER ZONE 488 MANTI NATIONAL FOREST BELOW 
  7000 FEET AND FIRE WEATHER ZONE 493 CENTRAL UTAH MOUNTAINS 
  BELOW 7000 FEET.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL AFFECT THESE AREAS
  THIS MORNING THROUGH EARLY EVENING...BRINGING THE THREAT OF DRY
  LIGHTNING. 

* OUTFLOW WINDS...ANY ACTIVITY MAY PROVIDE LOCALLY STRONG GUSTY WINDS.

* IMPACTS...DRY LIGHTNING WILL COMBINE WITH LOCALLY STRONG GUSTY
  WINDS TO PROVIDE A RISK FOR NEW FIRE STARTS AND POTENTIALLY ALTER
  THE BEHAVIOR OF ONGOING FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
1 follow-up statement
581 
WWUS85 KSLC 122014
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
214 PM MDT MON AUG 12 2013

UTZ479-488-493-130300-
/O.CON.KSLC.FW.W.0018.000000T0000Z-130813T0300Z/
WASATCH MOUNTAINS-MANTI NATIONAL FOREST-CENTRAL UTAH MOUNTAINS-
214 PM MDT MON AUG 12 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONES 479...488 AND 493 BELOW 7000 FEET...

* AFFECTED AREA...FIRE WEATHER ZONE 479 WASATCH MOUNTAINS BELOW 
  7000 FEET...FIRE WEATHER ZONE 488 MANTI NATIONAL FOREST BELOW 
  7000 FEET AND FIRE WEATHER ZONE 493 CENTRAL UTAH MOUNTAINS 
  BELOW 7000 FEET.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL AFFECT THESE AREAS
  THROUGH EARLY EVENING...BRINGING THE THREAT OF DRY LIGHTNING.

* OUTFLOW WINDS...ANY ACTIVITY MAY PROVIDE LOCALLY STRONG GUSTY
  ERRATIC WINDS.

* IMPACTS...DRY LIGHTNING WILL COMBINE WITH LOCALLY STRONG GUSTY
  ERRATIC WINDS TO PROVIDE A RISK FOR NEW FIRE STARTS AND
  POTENTIALLY ALTER THE BEHAVIOR OF ONGOING FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 12, 4:17 AM MDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 12, 4:17 AM MDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
417 AM MDT MON AUG 12 2013

.SYNOPSIS...MOISTURE PRIMARILY OVER THE EASTERN HALF OF UTAH WILL
REMAIN IN PLACE EARLY THIS WEEK. THE AIRMASS IS EXPECTED TO DRY
OUT ACROSS MOST OF UTAH MIDWEEK...FOLLOWED BY ANOTHER SURGE OF
MOISTURE FROM THE SOUTH FOR THE WEEKEND.

&&

.DISCUSSION...HIGH PRESSURE ACROSS THE SOUTHERN ROCKIES/SOUTHERN
PLAINS WITH THE UPPER LOW OFF THE PACIFIC NORTHWEST COAST WILL
LEAVE THE GREAT BASIN UNDER A SOUTHWEST FLOW AGAIN TODAY. THE
MOISTURE PLUME LOCKED IN ACROSS EASTERN UTAH SHOULD REMAIN IN
PLACE EARLY THIS WEEK. THE ISOLATED TO SCATTERED CONVECTION THAT
HAS FIRED UP DURING THE AFTERNOON HOURS SHOULD APPEAR AGAIN
ACROSS CENTRAL AND EASTERN UTAH. THIS CONVECTION WILL LIKELY
REMAIN ISOLATED AGAIN TONIGHT. EXTREME SOUTHERN UTAH MAY END UP
WITH LITTLE OR NO SIGNIFICANT CONVECTION TODAY AS THE NOSE OF THE
DRIER AIR WORKS NORTH INTO THE ARIZONA BORDER REGION TODAY.

SHORTWAVES ROTATING NORTHEAST OUT OF THE COASTAL PACIFIC NORTHWEST
LOW WILL TRACK ACROSS THE WESTERN AND NORTHERN GREAT BASIN LATE
THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. THESE FEATURES WILL
SERVE TO DRAW SOME OF THE EASTERN UTAH MOISTURE BACK INTO
NORTHWEST UTAH TODAY. LOOKING AT THE POTENTIAL FOR CONVECTION
BECOMING ORGANIZED ACROSS NORTHWEST UTAH EITHER LATE THIS
AFTERNOON OR EARLY THIS EVENING...AND PERSISTING ALONG AS DYNAMIC
SUPPORT FOR LIFT EXIST OVERNIGHT TONIGHT.

THE PATTERN ACROSS THE WESTERN CONUS WILL TURN A BIT MORE WESTERLY
TUESDAY AS THE SOUTHERN RIDGE AXIS BECOMES MORE WEST-TO-EAST
ORIENTED AND THE UPPER LOW OFF THE PACIFIC NORTHWEST COAST LIFTS
OFF TO THE NORTH INTO WESTERN CANADA. RESIDUAL MOISTURE SHOULD
FIRE UP SOME CONVECTION TUESDAY AFTERNOON/EVENING...WITH MUCH IF
NOT ALL OF THIS ACTIVITY CONFINED TO THE EAST WHERE THE BEST
MOISTURE STILL EXISTS.

AMPLIFICATION OF THE UPPER RIDGE ACROSS THE WESTERN CONUS MIDWEEK
SHOULD FINALLY LEAD TO A COUPLE OF FAIRLY DRY/WARM DAYS ACROSS
UTAH ON WEDNESDAY AND THURSDAY. MOISTURE POOLING ACROSS NORTHWEST
MEXICO MIDWEEK MAY GET DRAWN QUICKLY NORTH LATE IN THE WEEK AND A
WEAKENING UPPER TROUGH MOVES EAST THROUGH THE PACIFIC NORTHWEST
AND NORTHERN CALIFORNIA FRIDAY NIGHT/SATURDAY. LOOKING AT A FAIRLY
SUBSTANTIAL INCREASE IN MOSTLY DIURNAL CONVECTION FRIDAY TO
SATURDAY...WITH THE BEST POTENTIAL FOR ORGANIZED CONVECTION WITH
THE PASSAGE OF THE WEAK SLOW-MOVING UPPER TROUGH SUNDAY AFTERNOON
THROUGH MONDAY.

&&

.AVIATION...SOUTH TO SOUTHEAST WINDS UNDER VFR CONDITIONS WILL
PREVAIL AT KSLC INTO THE AFTERNOON HOURS MONDAY. THERE IS A 30
PERCENT CHANCE WINDS REMAINS SOUTHERLY THROUGH THE PERIOD...ALTHOUGH
WINDS WILL LIKELY BECOME DRIVEN BY THUNDERSTORM OUTFLOWS BETWEEN 21Z
AND 03Z. THERE IS A 10 PERCENT CHANCE A THUNDERSTORM CROSSES THE
AIRFIELD...WITH AN ATTENDANT THREAT FOR CLOUD TO GROUND LIGHTNING IN
ADDITION TO GUSTY ERRATIC WINDS.

&&

.FIRE WEATHER...HIGH BASED MOISTURE WILL RESULT IN ANOTHER ROUND OF
THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE STORMS WILL MOSTLY
BE CONFINED TO THE HIGHER TERRAIN...ALTHOUGH A FEW OF THESE STORMS
WILL LIKELY MOVE INTO ADJACENT VALLEY LOCATIONS. WITH DRY AIR AT THE
LOW LEVELS...THESE STORMS WILL BE DRY OVER THE WESTERN AND CENTRAL
VALLEYS...BUT SHOULD REMAIN ISOLATED. THE EXCEPTION WILL BE THE
SOUTHEAST WHERE MOISTURE IS A BIT MORE PLENTIFUL...AND SUPPORTIVE OF
WETTING RAINS.

SIMILAR CONDITIONS CAN BE EXPECTED TUESDAY...BEFORE HIGH PRESSURE
STRENGTHENS ACROSS THE REGION DURING THE MIDWEEK PERIOD. THIS
STRENGTHENING HIGH WILL WORK TO STABILIZE AND DRY THE AIRMASS
RESULTING IN A DECREASING THREAT OF THUNDERSTORMS...BUT A SLIGHT
WARMING TREND. MOISTURE LOOKS TO RETURN NORTHWARD ACROSS THE AREA
DURING THE UPCOMING WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...CONGER
FIRE WEATHER/AVIATION...SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 12, 5:40 AM MDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
540 AM MDT MON AUG 12 2013

UTZ001>016-019>021-517-518-WYZ021-131200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
540 AM MDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ACROSS NORTHERN AND EASTERN
UTAH EARLY MORNING WILL INCREASE IN AREAL COVERAGE THIS
AFTERNOON. MOST OF THE SHOWERS AND STORMS WILL EXIST ACROSS
CENTRAL AND EASTERN UTAH DURING THE AFTERNOON...THEN DEVELOP
ACROSS NORTHWEST UTAH TONIGHT. BRIEF HEAVY RAIN AND SMALL HAIL
WILL BE POSSIBLE WITH THUNDERSTORMS...THOUGH THE MAIN WEATHER
HAZARDOUS WILL LIKELY BE STRONG AND GUSTY WINDS...ALONG WITH CLOUD
TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOMEWHAT DRIER AIR WILL BEGIN TO WORK INTO UTAH FROM THE WEST
TUESDAY AND WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER
THE HIGHER TERRAIN ACROSS THE CENTRAL AND EASTERN DURING THE
AFTERNOON HOURS...THOUGH THE AREAL COVERAGE WILL SIGNIFICANT LESS
THAN ON MONDAY. THURSDAY SHOULD BE DRY AND WARM ACROSS THE OUTLOOK
AREA.

MOISTURE POOLED TO THE SOUTH OF UTAH WILL BEGIN TO WORK BACK NORTH
INTO SOUTHERN AND WESTERN UTAH LATE FRIDAY AND SATURDAY. SHOWERS
AND THUNDERSTORMS WILL RETURN TO SOUTHWEST UTAH LATE FRIDAY...THEN
SPREAD ACROSS MUCH OF UTAH SATURDAY. THE BEST CHANCE FOR
SIGNIFICANT THUNDERSTORM ACTIVITY WILL ARRIVE SUNDAY...WITH MOST OF
THE ACTIVITY CONFINED TO THE NORTHERN HALF OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:12 PM MDTFlash Flood WarningSLCWayne3 hr

Nearby

Red Flag Warnings in Utah, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.